About Anaphylaxis

What is anaphylaxis? 

Anaphylaxis is a severe, life-threatening allergic reaction which affects the whole body. Without prompt treatment, it can quickly deteriorate into anaphylactic shock.

When someone has an anaphylactic reaction, they can present with rapidly developing (often within minutes) and life-threatening:

  • Airway and/or
  • Breathing and/or
  • Circulation problems   

These will usually be associated with skin and mucosal changes.

What causes anaphylaxis?

Anaphylaxis is the result of the immune system overreacting to a normally harmless trigger substance (‘allergen’).

Almost any substance can be an allergen, although some allergies are more common than others. Additionally, some allergens more commonly lead to anaphylaxis than others.

The most common triggers for anaphylaxis include:

  • Food allergies: for example, nuts such as peanuts and walnuts, milk, fish, shellfish, eggs, and certain fruits such as strawberries.
  • Medicines: for example, antibiotics (especially penicillin), non-steroidal anti-inflammatory drugs (NSAIDs) and muscle relaxants using during general anaesthesia.
  • Insect stings: especially wasp and bee stings.
  • Latex: this is why most wards and clinics use non-latex gloves.

Sometimes, especially where a patient doesn’t have a known allergy, there is no apparent cause for their anaphylaxis (known as ‘idiopathic anaphylaxis’).

What does anaphylaxis look like?

Anaphylaxis usually occurs within minutes, sometimes even seconds, of exposure to the relevant allergen trigger. Like any allergic reaction, symptoms are caused by the release of mediators from white blood cells. 

Symptoms can include:

  • Light-headedness or faintness caused by a rapid drop in blood pressure.
  • Wheezing caused by a swelling of the face and throat which constricts the airways.
  • Breathing difficulties, e.g. rapid, shallow breathing.
  • Tachycardia (increased heart rate).
  • Confusion and anxiety: initially this is because anaphylaxis is terrifying to experience but later can be due to a reduced level of consciousness.
  • Collapse, loss of consciousness.

In severe cases respiratory or cardiac arrest can occur quickly, so you should be prepared to commence Basic Life Support (‘BLS’ or ‘CPR’) and obtain advanced support for your patient as soon as possible.

Other, more general, symptoms of an allergic reaction may also occur. These can be a prelude to anaphylaxis, and so any patient experiencing an allergic reaction, especially if it is unexpected, should be closely monitored. These symptoms can include:

  • Skin and / or mucosal changes (flushing, urticaria, angioedema).   
  • Abdominal pain.

Note: these more generalised symptoms do not in themselves a sign of an anaphylactic reaction.

Anaphylaxis - Resuscitation Council UK

Treatment

Anaphylaxis is a life-threatening condition. The Resuscitation Council (UK) provide clear guidelines for the emergency treatment of anaphylactic reactions.

If you work in a hospital setting, make yourself familiar with your trust’s guidelines for the treatment of suspected anaphylaxis. If you are in any doubt, it is always better to seek assistance from a senior colleague. As ever, if you are concerned about the condition of your patient and are not sure what action to take, do not hesitate to make a crash call immediately.

Emergency, out of hospital treatment

If someone is experiencing the symptoms of anaphylaxis, it is vital that you act as soon as possible. Untreated, the patient is unlikely to survive, so any action you take at this point can only be an improvement on not acting at all.

Follow these steps:

  • Use an adrenalin auto-injector pen if the patient has one. These are more commonly known by one of the main brand names, 'EpiPen'. Make sure you know how to use it safely before you administer it: the instructions will be printed on the box, and on the pen itself. These devices are completely safe to use, as long as you follow the instructions.
  • Call 999 for an ambulance straight away, even if the patient appears to be recovering or says they are feeling better. If possible, ask another person to do this while you are administering the adrenaline auto-injector. Make sure that the call handler is aware that you suspect anaphylaxis; do not be afraid to communicate assertively to ensure that you get your point across as quickly as possible.
  • Remove any trigger if you can do so safely. For example, if the patient has been stung you may be able to carefully remove any wasp or bee sting which is stuck in the skin. Do not put yourself at risk by attempting to take any action which is hazardous to your own safety or that of bystanders.
  • Lie the person flat and, if safe to do so, raise their legs to try to raise their blood pressure.

Don’t raise legs if: the anaphylaxis has been caused by a sting or bite to the legs, the patient is pregnant, having severe difficulty breathing, or is unconscious. Instead, place into the recovery position.

  • If the patient's condition does not improve after approximately 5 minutes, and a second auto-injector is available, give a second dose of adrenaline

If the patient collapses

In severe cases, anaphylaxis will cause the patient to become unconscious. If this happens, place them in the safe airway position (the ‘recovery position’) and closely monitor their breathing.

In the most serious cases of anaphylaxis, the patient will stop breathing (known as ‘respiratory arrest’). If this happens, you must be ready to perform CPR immediately to give the patient the best chance of recovery until advanced medical support arrives.

Follow-up treatment

It is vital that all patients who have suffered anaphylaxis attend hospital for monitoring and further treatment. Unless the cause is already known, it is likely that they will be referred to an allergy specialist for further investigations and for advice on how to prevent future attacks.

How confident do you feel?

It’s important that, as a healthcare professional, you can spot the difference between someone fainting (e.g. following an injection) and someone who is developing anaphylaxis.

Anaphylaxis can be dramatic and frightening, both for the patient and those around them (including you!). Recognising what’s happening quickly will help you to get prompt treatment for you patient.

Specialised training in anaphylaxis combined with Basic Life Support will give you the skills and knowledge you need to confidently recognise and manage an anaphylaxis reaction.

Anaphylaxis training courses are available here
Post last updated on 23/10/2018